Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 44, NWS Brownsville, TX

July 30, 2004Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Jul 30, 2004, 8:25 PM CDT for Zapata County, Texas. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2004, 8:25 PM CDT (01:25 UTC)
Expired
Jul 30, 2004, 10:00 PM CDT
In force
95 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 178 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1754 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 310127
FFWBRO
TXC505-310300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
825 PM CDT FRI JUL 30 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ZAPATA COUNTY IN DEEP SOUTH TEXAS

* UNTIL 1000 PM CDT

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  THESE STORMS WERE BUILDING SLOWLY SOUTH. DOPPLER RADAR ESTIMATED   
  THAT THREE TO FOUR INCHES OF RAIN HAS FALLEN WITHIN THE WARNING    
  AREA SINCE 730 PM.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR MAINLY IN THE RURAL AREAS OF EASTERN ZAPATA COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 2703 9897 2678 9896 2676 9910 2701 9915

$$

SPEECE/MARTIN
1 follow-up statement
000 
WGUS74 KBRO 310220
FFSBRO
TXC505-310300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
917 PM CDT FRI JUL 30 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN ZAPATA
COUNTY HAS BEEN CANCELLED...

AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STRONG THUNDERSTORMS OVER EASTERN ZAPATA COUNTY HAVE 
WEAKENED AND ARE NO LONGER PRODUCING HEAVY RAINS.  

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... 
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 2703 9897 2678 9896 2676 9910 2701 9915

$$

SPEECE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:30 PM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, Jul 30, 2:30 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED LONG TERM
NATIONAL WEATHER SERVICE BROWNSVILLE TX
230 PM CDT FRI JUL 30 2004

.SHORT TERM...ISOLATED THUNDERSTORMS NOW BUILDING OVER WEBB AND
DUVAL COUNTY ASSOCIATED WITH OUTFLOW BOUNDARY FROM STATIONARY
CONVECTIVE COMPLEX OVER THE SOUTHERN HILL COUNTRY. OUTFLOW
BOUNDARIES FROM THESE ISOLATED THUNDERSTORMS MAY SPAWN ADDITIONAL
CONVECTION OVER THE NORTHWEST PORTION OF THE CWA. SEABREEZE BOUNDARY
IS CURRENTLY ALONG COASTAL WILLACY AND CAMERON COUNTIES MOVING
INLAND FROM EAST TO WEST...AND MAY PROVIDE SUFFICIENT LOW LEVEL
CONVERGENCE TO INITIATE SHOWERS AND THUNDERSTORMS BEFORE SUNSET.
&&

.LONG RANGE...ALL EYES LOOK TO THE GULF AND A BROAD AREA OF LOW
PRESSURE CURRENTLY CENTERED TO THE WEST OF THE FLORIDA KEYS. THERE
IS CONSIDERABLE UNCERTAINTY AMONGST THE MODELS WITH ITS TRACK
THROUGH EARLY NEXT WEEK.  THE SHORTER RANGE MODELS CONTINUE ITS
MOVEMENT TO THE NORTHWEST AND HAVE IT GETTING PICKED UP BY THE UPPER
TROUGH DIVING THROUGH THE CENTRAL PLAINS WITH A WEAK INVERTED TROUGH
DRIFTING BY TO THE SOUTH EARLY NEXT WEEK. THIS SCENARIO WOULD
ENHANCE THE DAILY SEABREEZE SHOWERS TUESDAY/WEDNESDAY AND INCREASE
SEAS MID TO LATE WEEK. THE LONGER RANGE MODELS DO NOT AMPLIFY THE
PLAINS TROUGH AND CONTINUE THE GULF LOW ON A WESTWARD TRACK THROUGH
THE GULF. THIS WOULD ALSO ALLOW THE UPPER RIDGE BUILDING INTO WEST
TEXAS TO MOVE IN EARLIER...PUSHING THE GULF SYSTEM FARTHER INTO
MEXICO. IT IS ALSO POSSIBLE THAT THE GULF LOW COULD MOVE TO THE
NORTHWEST THEN GET SHEARED IN HALF BUT THE TROUGH PULLING MOST OF IT
NORTH AND THE BUILDING UPPER RIDGE PULLING A SMALLER SECTION OF IT
SOUTH...WHICH IS WHAT THE GFS HINTS AT. IN ANY CASE THE LOW IS
MOVING INTO AN AREA THAT ISNT FAVORABLE FOR RAPID STRENGTHENING
BEFORE REACHING LAND. WITH ALL THIS IN MIND...WE WILL HOLD ON TO OUR
INITIAL FORECAST OF THE SYSTEM GETTING CAUGHT BY THE PLAINS TROUGH.
DEEP SOUTH TEXAS WOULD REMAIN IN DEEPER MOISTURE CONTINUING WITH THE
DAILY SEABREEZE CONVECTION AND HOT AND HUMID CONDITIONS. MID TO LATE
NEXT WEEK THE UPPER RIDGE BUILDS IN FROM NEW MEXICO PULLING IN MUCH
DRIER AIR INTO MID LEVELS PUTTING MORE OF A CAP ON CONVECTIVE
ACTIVITY.
&&

.MARINE...LATEST REPORT FROM BUOY020 INDICATING SOUTH-SOUTHEAST
WINDS NEAR 4 KNOTS AND SEAS AROUND 3 FEET. SUBSIDING SEAS LIKELY
TONIGHT INTO SATURDAY AS LOW PRESSURE IN NORTHERN TEXAS WEAKENS AND
MOVES NORTHEAST. SOME ISOLATED SHOWER AND THUNDERSTORM ACTIVITY
CURRENTLY NOTED WELL OFFSHORE, AND THIS ACTIVITY REMAINS LIKELY
THROUGH THIS WEEKEND.

.AVIATION...VFR CONDITIONS EXPECTED TO PERSIST THROUGH 18Z/31. SOME
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE SEABREEZE
DURING THE AFTERNOON AND EVENING HOURS DIMINISHING RAPIDLY AFTER
SUNSET.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  81  90  80  90  80/ 10 10 10 10 10
BROWNSVILLE          80  95  78  97  79/ 10 10 10 20 10
HARLINGEN            79  96  78  97  78/ 10 10 10 20 10
MCALLEN              79  97  78  99  78/ 40 20 10 20 10
RIO GRANDE CITY      77 100  78 101  78/ 40 30 10 20 20
SOUTH PADRE ISLAND   81  89  80  90  80/ 10 10 10 10 10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPTIC/GRIDS...64
AVIATION/MARINE...53/66
MESO...VEGA/MARTINEZ

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Jul 30, 4:24 AM CDT, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
424 AM CDT FRI JUL 30 2004

TXZ248>257-311000-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
424 AM CDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER PORTIONS OF DEEP SOUTH TEXAS THIS MORNING. SOME OF
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL AND
LOCALIZED FLASH FLOODING ESPECIALLY WITH SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
THURSDAY. THE HOT WEATHER WILL CONTINUE...WITH HEAT INDICES RANGING
FROM 105 TO 110 DEGREES DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

CASTILLO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:00 PM CDTFlash Flood WarningBROStarr90 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.